Mississippi, 2022

Damaging Winds in Mississippi, June 8, 2022

June 8, 2022 · NWS JAN · 6 events in 5 counties and zones

Storms occurred on June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms occurred on June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 8, 1:14 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 8, 1:14 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
214 PM CDT Wed Jun 8 2022

.DISCUSSION...
Tonight and Thursday...Despite the overall global and high-res model
run-to-run inconsistencies, a weak boundary to the north has sagged
a bit further south today. This has brought better chances for
showers and storms to mainly northern portions of the forecast area
this afternoon and evening. Along with this chance, the chance that
an MCS or two could affect at least a portion of the forecast area
late this afternoon into this evening has increased.

While one such MCS continues to move east through the Mid-South
region, it's dissipated quite a bit along the way.  However, a more
potent disturbance, currently tracking east through the ArkLaTex
this afternoon, could very well affect the CWA late today into
tonight if it holds together. Again, high-res models aren't exactly
handling this feature well, let alone this entire setup, at the
moment.  Regardless, attention will certainly continue to be paid
upstream through the period for any MCS develop and it's potential
affects on the CWA.

With sufficient instability, modest deep-layer speed shear, and a
little bit of mid-level lapse rate to work with, the potential for
some severe storms still exists, particularly north of the
Interstate 20 corridor, for the remainder of this afternoon and into
this evening.  Damaging winds of 60 mph remains the primary concern
with storms, with quarter size hail also being possible.

The boundary will sag deeper into the CWA overnight and into
Thursday.  Isolated severe storms could continue to be possible
across mainly western and southern portions of the CWA during this
time and along the boundary.  Damaging wind gusts up to 60 mph will
again be the primary concern with the most intense storms, but hail
up to the size of quarters will also be possible.  Some slightly
drier air will filter into the CWA behind the boundary. However,
warm conditions will still exist with highs ranging from the upper
80s north to middle 90s south. /19/

Thursday night through Tuesday: Our CWA wl remain on the eastern
periphery of a large mid level high through the end of the week that
will build over the southern Plains back over the Four Corners
region. This high will then shift east becoming centered over our
CWA Monday. This will result in northwest flow aloft across our
region with several embedded shortwaves that will serve to enhance
convection. As the mid level highs shifts east toward our region,
heat will build up over the region Sunday through Tuesday.

Come Thursday evening a stalled frontal boundary is expected to be
along our southern most zones. This boundary will prolong rain
chances into the evening along the Highway 84 corridor but the
chance for rain will diminish with the loss of daytime heating.
There will likely be a lull in convection over our CWA by late
evening but rain chances will increase again from the northwest
after midnight. A shortwave topping the ridge to our west is
expected to dive southeast toward our CWA and help develop an MCS
that is expected to drop across at least across the northeast
portions of our CWA during the day Friday. This MCS wl have the
potential to produce damaging wind gusts and large hail. Locally
heavy rainfall can also be expected. Depending on the actual track
of the MCS and its outflow, our southwest may see peak heat index
values into the lower 100s. As the MCS shifts east of Mississippi
Friday evening a stalled boundary will likely be left across the
southern portions our our CWA. This boundary will serve to focus
convection during prime heating Saturday. With the greatest chance
for pops across the south Saturday temperatures will top out several
degrees cooler and help mitigate heat stress related concerns. The
mid level ridge will begin making its presence felt in our region
Sunday. This will lead to lower rain chances confined to our south
Sunday which are expected to end by Sunday evening. This will also
allow heat and humidity to build back across the region Sunday
through Tuesday. High temperatures in the west look to top out in
the middle 90s Sunday and then middle 90s areawide Monday and
Tuesday. If dew points can maintain lower 70s and not mix down into
the upper 60s during the heat of the afternoon, peak heat index
values would approach 105F in some locations. /22/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at most TAF sites through the
afternoon hours. However, increasing convection across the area
this afternoon into this evening, with some storms possibly severe
and capable of producing damaging winds of 52 knots and quarter
size hail, will result in brief periods of MVFR/IFR ceilings
and/or visibilities at sites where convection is observed, namely
at KGLH, KGWO, and KGTR. Despite some scattered convection
remaining possible through the overnight hours, developing low
stratus could again plague the majority of the region with
MVFR/IFR ceilings by day break Thursday. Winds this afternoon will
remain southwesterly between 4-9 knots, except near convection.
Then decreasing to around 2-4 knots overnight. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  90  70  89 /  33  52  12  49
Meridian      72  91  68  89 /  42  53   8  53
Vicksburg     74  92  71  91 /  26  51  14  40
Hattiesburg   73  94  71  92 /  15  54  21  42
Natchez       74  93  72  93 /  13  42  19  25
Greenville    72  88  70  87 /  33  32  21  61
Greenwood     71  89  68  85 /  46  30  18  71

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22
Hazardous weather outlook, Jun 8, 1:27 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
227 PM CDT Wed Jun 8 2022

ARZ074-075-LAZ007>009-MSZ018-019-025>046-091100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds of 60 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Thursday and Friday through Friday
night.

LAZ015-023-025-MSZ059-091100-
Richland-Franklin LA-Tensas-Jefferson-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through Thursday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Thursday and Friday through Friday
night.

LAZ016-MSZ047>058-065-066-091100-
Madison LA-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Covington-Jones-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Friday through Friday
night.

LAZ024-026-MSZ060>062-072>074-091100-
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Marion-Lamar-
Forrest-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
and Friday through Friday night.

MSZ063-064-091100-
Lawrence-Jefferson Davis-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 8, 1:16 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
216 PM CDT Wed Jun 8 2022

ARZ075-MSZ018-034-082000-
Chicot AR-Washington MS-Bolivar MS-
216 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northeastern Chicot,
northern Washington and southwestern Bolivar Counties through 300 PM
CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkansas City, or 13 miles southeast of Rohwer, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott, Benoit and Lamont around 225 PM CDT.
  Winterville around 230 PM CDT.
  Greenville and Metcalfe around 235 PM CDT.
  Leland around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9076 3338 9077 3350 9135 3352 9133
      3352 9125 3356 9124 3358 9115 3360 9113
      3362 9113 3366 9120 3370 9116 3367 9113
      3366 9109 3368 9103 3370 9104 3371 9106
      3370 9111 3372 9114 3374 9112
TIME...MOT...LOC 1916Z 289DEG 28KT 3360 9114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 8, 2:10 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT Wed Jun 8 2022

MSZ018-019-082045-
Sunflower MS-Bolivar MS-
310 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of central Sunflower
and southeastern Bolivar Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shaw, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shaw around 315 PM CDT.
  Indianola around 340 PM CDT.
  Sunflower and Blaine around 345 PM CDT.

Other locations impacted by this storm include Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 9046 3340 9051 3348 9076 3353 9076
      3353 9093 3368 9088
TIME...MOT...LOC 2010Z 279DEG 22KT 3358 9082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE

The radar

The Jackson/Brandon,MS radar (KDGX), 163 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 8, 3:07 PM CST
Where
Washington County, 0.37 mi NNW of North Greenville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.455, -91.033

A tree was blown down across Blaylock Road near Broadway. A 52mph wind gust was measured at the Mid-Delta Regional Airport.

Thunderstorm Wind, Bolivar

When
June 8, 3:12 PM CST
Where
Bolivar County, 2.88 mi E of Shaw
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.600, -90.770

A utility pole was blown down and shingles were blown off the roof of an apartment building in Shaw.

Thunderstorm Wind, Sunflower

When
June 8, 3:18 PM CST
Where
Sunflower County, 1.5 mi SSW of Boyer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.510, -90.660

Trees and power lines were blown down along Mississippi Highway 448.

Thunderstorm Wind, Humphreys

When
June 8, 3:37 PM CST
Where
Humphreys County, Belzoni
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.180, -90.500

Part of a tin roof was blown off of a building and into the lanes of US Highway 49 in Belzoni.

Thunderstorm Wind, Holmes

When
June 8, 3:56 PM CST
Where
Holmes County, Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.120, -90.130

Two trees were blown down across Howard Road.

Thunderstorm Wind, Holmes

When
June 8, 4:10 PM CST
Where
Holmes County, 2.78 mi S of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.080, -90.041

A tree was blown down across Mississippi Highway 17 south of Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025125, 1025126, 1025127, 1025128, 1025129, 1025130.